Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

St. John's Wort

HI There Has anyone had any trouble taking the herbal anti-depressants St. John's Wort? I had severe increase in seizures and had to report it. Thanx

Comments

I found your question,

I found your question, wondering the same thing myself. I have been seizure free, without meds, for a decade.  However, I started taking St. John's Wort for seasonal depression about 3-5 months ago and, suddenly, I had two complex partial seizures this morning.  The introduction of the St. John's Wort is the only change that has been introduced in my life, other than having lost some weight, so I am wondering if there is a connection.  I can only find articles that suggest that, for those on anti-convulsant medication, St. John's Wort may diminish the effectiveness of their meds.  I cannot find anything that suggests that the St. John's Wort may actually trigger a seizure, however.  Interesting situation.  I am just going to stop taking it, effective today.  If there is anything noteworthy to report, I'll be sure to do so.

Re: St. John's Wort

Sorry to hear about the increase of seizures. Depending on what meds you were taking, mixing with St Johns Wort can cause this problem. Be very cautious of mixing other herbs with seizure meds too.
Always talk with your doctor before mixing with seizure meds.

http://www.epilepsy.com/epilepsy/alternative_stjohns.html

take care
Lisa
http://www.sleep-safe.co.uk/id90.htm
http://health.groups.yahoo.com/group/EpilepsyApproach1/

Re: Re: St. John's Wort

ok thanx. please can anyone else let me know if they have had problems because i feel not enough is being done about it

Re: Re: St. John's Wort

My brother-in-law takes St. Johns Wort for his nerves. I went to buy a bottle of this specific herb however, the Pharm. said, "St. Johns Wort & anti-convulsants don't co-exist. St. Johns Wort interfers with the performance of anti-convulsant meds..

Should check into other herbs too. Some herbs cause internal bleeding if your blood is thin. For ex. Sweet Woodruff.

My suggestion is to check with your Neuro. or GP in terms whether herbs are combatable with certain anti-convulsants. I know you can obtain a list.

Herbs are a natural substance however, one must come to terms with the fact that, medication & naturalpath remedies have their place when treating any health disorder.

hope this helps.

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P